Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 196, NWS Mobile, AL

June 20, 1998Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1998, 3:21 PM CDT for Covington County, Alabama. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 3:21 PM CDT (20:21 UTC)
Expired
Jun 20, 1998, 4:30 PM CDT
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:22 PM CDTHail 1.75Red Level, ALGolfball size hail was reported in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS1 KMOB 202019 RRA
SVRMOB
ALC039-202130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 430 PM CDT

* AT 320 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF ANDALUSIA OR IN THE VICINITY OF RED LEVEL... AS
  INDICATED BY DOPPLER RADAR... MOVING SOUTHEAST 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  RED LEVEL BY 320 PM CDT
  RIVER FALLS BY 335 PM CDT
  HEATH BY 345 PM CDT
  ANDALUSIA BY 350 PM CDT
  SANFORD BY 410 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 20, 3:07 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
307 PM CDT SAT JUN 20 1998

WEAKENING SHORT WAVE TROF CONTINUIES TO LINGER OVER THE SE US WITH
WEAK SFC TROF AND THETE AXIS EXTENDING FROM NORTHERN AL SOUTHWARD TO
NEAR GZD THEN EASTWARD INTO SOUTH CENTRL GA. ALONG THIS BOUNDARY
INCREASED MOISTURE CONVERGENCE COMBINED WITH AFTERNOON HEATING AND
THEMODYNAMIC FORCING HAS ALLOWED SCT TS TO DEV MAINLY NORTH AND EAST
OF LINE FROM GROVEHILL TO CEW. WITH CONTINUE DEVELOPED IN THESE AREAS
THIS AFT BELIEVE FURTHER DEVELOPMENT SOUTHWARD IS LIKELY ALONG
POSSIBLE OUTFLOWS FROM EXISTING STORMS. LATER IN THE PD FOR SUN AND
MON SHORT WAVE TROF WILL SAG SOUTHWARD AND WEAKEN NEAR THE CST
THROUGH THE PD THUS GIVING WAY TO EXTRA LIFT FOR SCT TS DEVELOPMENT
BY EACH AFT. WILL STAY CLOSE TO CURRENT FWC TEMPS.

OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN
GULF THROUGH SUN.  WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE
WITH SEAS 2/3 FEET.

MOB 75/95/74/95 3323  PNS 76/95/75/95 3323
DTS 78/88/77/88 3323  EVR 74/95/73/96 3323 32

In the hours before

Special weather statement, Jun 20, 10:25 AM CDT, 4 hours 56 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-211200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1025 AM CDT SAT JUN 20 1998

DAYTIME HEATING WILL ONCE AGAIN PRODUCE AN UNSTABLE ATMOSPHERE ACROSS
THE REGION BY THE EARLY AFTERNOON.  SEVERAL COOL SPOTS LEFT BY THE
PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON
HOURS.  THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE
AND INTENSITY DURING THE EVENING.

SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY
THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT
IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE
MID AFTERNOON THROUGH EARLY EVENING HOURS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:06 PM CDTSevere Thunderstorm WarningMOBWashington54 min
Jun 19, 8:03 PM CDTSevere Thunderstorm WarningMOBWashington57 min
Jun 19, 8:30 PM CDTSevere Thunderstorm WarningMOBMonroe60 min
Jun 19, 8:35 PM CDTSevere Thunderstorm WarningMOBEscambia55 min
Jun 19, 9:01 PM CDTSevere Thunderstorm WarningMOBBaldwin74 min
Jun 20, 2:58 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia77 min
Jun 20, 3:03 PM CDTSevere Thunderstorm WarningMOBMonroe72 min
Jun 20, 3:39 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw81 min
Jun 20, 3:48 PM CDTSevere Thunderstorm WarningMOBWilcox72 min
Jun 20, 3:58 PM CDTSevere Thunderstorm WarningMOBClarke77 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningMOBBaldwin57 min
Jun 20, 5:48 PM CDTSevere Thunderstorm WarningMOBMobile57 min
Jun 20, 6:06 PM CDTSevere Thunderstorm WarningMOBWashington69 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.